Poisoned by my own hand
By Staff Sgt. John Bainter, 1st Special Operations Wing Public Affairs
/ Published October 29, 2013
HURLBURT FIELD Fla. --
It was 2011, three-and-a-half years into my Air Force career at Charleston Air Force Base, S.C. My day started like any other... I woke up to shower and brush my teeth to get ready for work. However, everything changed when I looked into the mirror. Something was wrong: the whites of my eyes were slightly yellow.
Little did I know this would be the beginning of a six-month, self-inflicted nightmare. Supplements, which were supposed to make me slimmer, faster, and stronger, had combined into a toxic cocktail, injuring my liver and making me sick to the point where I might die.
During the first doctor's visit, my primary care physician recognized my dilemma and immediately referred me to the digestive health clinic at the Medical University of South Carolina. The doctors had a barrage of questions regarding what type of supplements I was taking, if any, and how long I had been taking them.
Fearing a possible scolding from military health care personnel, I came up with a generic list of a few things I knew were common and safe. Not wanting to divulge the full truth of the ingredients of my toxic concoction, I told them I was taking creatine and whey protein. I left out the diet pills, pre-workout powders, and non-hormonal muscle builders I was taking.
This was just the beginning though. I was completely unaware of the pain and misery that would soon follow as the levels of toxins increased in my blood.
I was diagnosed with a condition called cholestasis. It causes stagnation of bile, leading to a buildup of bile components in my blood.
The side-effect progression of this condition caused me to develop jaundice and have flu-like symptoms, fever, chills, stomach pain, extreme itching and severe weight-loss.
I lost more than 35 pounds in three months. My skin and eyes grew itchier and more yellow by the day. I went from weighing nearly 180 pounds with a 315-pound bench-press to a frail yellow weakling, barely able to hold my arms above my head.
All this misery was self-inflicted, because I thought I had all the knowledge I needed to safely use supplements. I thought I had done all the research. I couldn't have been more wrong.
My arrogance and desire to achieve quick results cost me six months of my life, most of which were spent bed-ridden and sickly.
I could have died.
In an effort to find the direct cause of my illness, the doctors performed a biopsy on my liver. The procedure pierced me between the ribs with a long hollow needle, and I was wide awake to witness the entire show.
Even under a doctor's care, and taking a handful of prescription pills every day, my condition seemed to decline daily.
It wasn't until about four months into my ordeal that my blood toxicity levels began to decrease.
My injury was only a blockage of my bile ducts. It could have been much worse; my liver could have been permanently scarred or stopped working completely.
Today, I'm 100 percent physically recovered. However, the mental scars of the whole ordeal remain. To this day, I'm very wary of any medication or dietary supplements I take.
My advice to all Airmen: heed the warning of the Air Force surgeon general and discontinue use of any supplement under investigation.
"Oxyelite pro" is one of the supplements under investigation. Several cases of non-viral hepatitis have occurred that may be related to the product.
This was one of the products I was taking when I became ill.
When I contacted Col. John Oh, Air Force Surgeon General, Health Promotion chief he told me, "Airmen using this product should stop until the investigation concludes and results are confirmed."
This is especially important because the FDA, along with the Centers for Disease Control and Prevention, are reporting 29 cases of liver injuries linked to this dietary supplement.
There are several resources to help guide and educate Airmen on the proper way to use supplements and what kind of precautions to follow when taking them. Had I utilized the resources provided by the Air Force to educate myself on the potential dangers of taking supplements, I could have avoided this entire miserable scenario.
Airmen can seek out advice from their primary care provider or get additional information from dietitians at the health and wellness center.
Also the Operation Supplement Safety guidance card states the FDA does not approve dietary supplements for safety and effectiveness. Anyone can market a product without having to prove it is safe, effective or adulterant-free.
If you use supplements, stick with brands with third-party certification. Although third-party certification does not guarantee the supplement is safe or effective, it validates manufacturing practices, purity and quality.
Be sure to heed the advice of the OPSS and health care professionals. Don't try and hide any supplement use for fear of reprisal, because doing so may cost you your health or life.
After I contacted Sandra DeMezzo, 1st Special Operations Force Support Squadron HAWC dietitian, I took away this message:
1. Let your physician know what supplements you took, are taking, and are planning to take.
2. Provide a full medical history, any symptoms you have and medications that you take. Include pertinent information to help your doctor diagnose and treat you.
3. Find out how your diet meets your nutrition needs. Before you take supplements, improve your eating habits to meet those needs.
I strongly urge everyone to learn from my experience; not just when it comes to taking supplements, but what you can do to educate yourself before trying new supplements.